Illinois, 2023

Flash Flooding and Hail in Illinois, May 14, 2023

May 14, 2023 · NWS ILX · 21 events in 4 counties and zones

A stationary frontal boundary extending from northern Missouri to western Kentucky triggered clusters of strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of May 14th. to Salem line.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
$6,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A stationary frontal boundary extending from northern Missouri to western Kentucky triggered clusters of strong to severe thunderstorms across parts of central Illinois during the late afternoon and evening of May 14th. Most of the storms were concentrated along a Rushville...to Springfield...to Salem line. Scattered wind damage and hail as large as golf balls occurred across this area. In addition, heavy rainfall of 2 to 3 inches led to localized flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 14, 2:44 PM CST, 34 minutes earlier.

Area forecast discussion, May 14, 2:44 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
344 PM CDT Sun May 14 2023

.SYNOPSIS...
Issued at 250 PM CDT Sun May 14 2023

Shower and thunderstorm chances will increase during late this
afternoon into mid evening. A few strong to possibly severe
thunderstorms are possible from I-72 south with hail and gusty
winds. Shower chances will continue Monday with another round of
showers and isolated thunderstorms overnight Monday night into
Tuesday morning, especially from I-72 south. Dry weather is
expected to return Tuesday night through Thursday morning as high
pressure moves in. Lows tonight will reach the 50s, with highs
Monday in the upper 60s and lower 70s.

&&

.SHORT TERM... (Through Monday)
Issued at 315 PM CDT Sun May 14 2023

A severe thunderstorm watch #224 posted from 3 pm until 10 pm for
Schuyler, Mason, Cass, Menard, Scott, Morgan, Sangamon,
Christian, Shelby, Effingham and Clay counties for large hail 1
to 1.5 inch diameter and wind gusts up to 65 mph possible.

Mid afternoon surface map shows a frontal boundary extending from
near Macomb se to Lincoln and Paris. Moist dewpoints in the upper
60s/lower 70s along and sw of this boundary. Dewpoints drop off
into the mid to upper 50s far NE CWA at Lacon, Rantoul and
Danville and even drier 40s and lower 50s dewpoints in northeast
IL and central/northern IN with ENE breezes. Radar mosaic shows
widespread showers over northern IL, eastern IA into central and
southern WI, with a band of showers extending into Peoria and
Woodford counties. Isolated showers and thunderstorms were
beginning to develop from Macomb to Springfield to Taylorville and
Flora sw while more widespread thunderstorms were over MO
tracking ne toward IL.

Unstable air mass over sw CWA with MLCapes of 1500-2500 j/kg from
Macomb to Shelbyville to Lawrenceville sw while MUCapes were
2000-3000 j/kg in this area, with over 3000 j/kg just sw of CWa.
Effective bulk shear values were 30-45 kts, highest ne of I-74
where air mass is much more stable. Moist PW values of 1.4-1.7
inches, lowest in Vermilion county and highest in Clay county.
Scattered thunderstorms over MO to lift into sw IL and also get
more develop ahead of this over our sw counties where unstable air
mass lies. Some of the stronger storms could become severe with
large hail and damaging wind gusts late this afternoon into mid
evening. Locally heavy rains also possible due to slow moving
cells moving ENE less than 20 mph and tropical air mass/high PW
levels over 1.5 inches. The area of showers over northern IL to
affect northern CWA into this evening and gradually weaken.
Convection chances wane late evening and overnight and mainly
20-30 percent chances overnight into Monday. Lows overnight in
the lower 50s north of I-74 and upper 50s sw of Springfield and in
southeast IL. Mostly cloudy skies Monday with cooler highs in the
upper 60s with some lower 70s in eastern IL.

07

.LONG TERM... (Monday night through Next Sunday)
Issued at 330 PM CDT Sun May 14 2023

A weak surface lows 1013 mb over the Ozarks Mon evening to track
eastward into southern IL Tue morning and bring a renewed chance
of showers into central and southern IL overnight Monday night
into Tue morning, with isolated thunderstorms possible in
southern CWA. Chances of showers and isolated thunderstorms linger
in southeast IL Tue afternoon. SPC keeps marginal risk of severe
storms well south of CWA over southern MO/northern AR into TN Monday
through Tuesday. Highs Tue range from upper 70s northern CWA where
skies become mostly sunny Tue afternoon, to upper 60s to near 70F
in southeast IL where low clouds linger much of the day along
with higher rain chances. Drier dewpoints arrive on nw winds Tue
and winds veer ne by Wed with ample sunshine across the area as
weak high pressure ridge noses down into IL from WI and
central/western Ontario. Highs Wed in the low to mid 70s so a
nice day shaping up then. Will be about a week since we last
enjoyed a fair amount of sunshine since last Tue/Wed.

A fairly strong northern stream storm system with cutoff upper
level low dives se across the central Canadian Prairies Wed and
into the upper MS river valley by dawn Fri. Models have trended
slowly with this storm system and now Thu appears drier with
chances of showers arriving late Thu night and Friday. An isolated
thunderstorms possible though severe wx risk appears low as air
mass does not get that unstable this time around. Seasonable
highs Thu in the mid to upper 70s and low to mid 70s on Friday.
After unsettled weather the past two weekends (May 6-7 and May
13-14), next weekend looks quieter with dry wx favored. Below
normal temps late this week projected to warm back up into upper
70s to near 80F next Sunday. Climate Prediction Center (CPC) 8-14
Day outlook for May 22-28 has 40-45% chance of below normal
precipitation and near or 35% chance of above normal temperatures.

07

&&

.AVIATION...  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1226 PM CDT Sun May 14 2023

An upper level disturbance will bring scattered showers and storms
to central Illinois late this afternoon and evening. Winds will
generally be out of the east to northeast through the period with
some gusts to around 20-25 kt this afternoon and evening.
Meanwhile, MVFR ceilings in place now are expected to continue to
slowly lift to VFR this afternoon. MVFR will redevelop overnight
at some of the locations, most likely at SPI and DEC.

Deubelbeiss

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&

WFO ILX
Hazardous weather outlook, May 14, 2:16 PM CST, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
316 PM CDT Sun May 14 2023

ILZ027>031-036>038-042>046-053>057-062-063-067-068-072-073-152030-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Logan-
De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-Edgar-
Cumberland-Clark-Jasper-Crawford-Richland-Lawrence-
316 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Illinois, east
central Illinois, southeast Illinois and west central Illinois.

.DAY ONE...Tonight.

A few strong storms are expected late this afternoon through this
evening. Localized damaging winds and flooding may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

ILZ040-041-047>052-061-066-071-152030-
Schuyler-Mason-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
Effingham-Clay-
316 PM CDT Sun May 14 2023

This Hazardous Weather Outlook is for central Illinois, southeast
Illinois and west central Illinois.

.DAY ONE...Tonight.

Strong to severe thunderstorms are forecast to develop this
afternoon. The main threats will be hail to the size of quarters,
and wind gusts to 60 mph. Localized flooding may also occur, should
heavy rain fall on saturated ground and/or persistent heavy rainfall
develop.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon and evening.

Expected storm motion is toward the east around 20 mph.

Deubelbeiss

In the hours before

Special weather statement, May 14, 2:38 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Lincoln IL
338 PM CDT Sun May 14 2023

ILZ051-142115-
Sangamon-
338 PM CDT Sun May 14 2023

...A strong thunderstorm will impact portions of west central
Sangamon County through 415 PM CDT...

At 338 PM CDT, Doppler radar was tracking a strong thunderstorm near
Springfield, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Springfield.

This includes the following highways...
 Interstate 55 between mile markers 90 and 92.
 Interstate 72 between mile markers 89 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Illinois.

&&

LAT...LON 3975 8984 3981 8984 3985 8964 3970 8964
TIME...MOT...LOC 2038Z 269DEG 8KT 3978 8976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

Erwin

The radar

The Lincoln radar (KILX), 63 km away, was scanning. The volume nearest the first event began at 21:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 6 flash flood, 3 thunderstorm wind. Local standard time, as filed.

Hail, Sangamon

When
May 14, 3:18 PM CST to 3:23 PM CST
Where
Sangamon County, 3 mi SE of Chatham
Measured
1 in hail
Reported by
Public
Coordinates
39.639, -89.660

Thunderstorm Wind, Sangamon

When
May 14, 3:18 PM CST to 3:23 PM CST
Where
Sangamon County, 2 mi E of Chatham
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.670, -89.662

Several small tree branches were blown down.

Hail, Sangamon

When
May 14, 3:20 PM CST to 3:25 PM CST
Where
Sangamon County, 1 mi E of Chatham
Measured
1.25 in hail
Reported by
Public
Coordinates
39.670, -89.681

Hail, Sangamon

When
May 14, 3:22 PM CST to 3:27 PM CST
Where
Sangamon County, Chatham
Measured
1.25 in hail
Reported by
Mesonet
Coordinates
39.670, -89.700

Hail, Sangamon

When
May 14, 3:29 PM CST to 3:34 PM CST
Where
Sangamon County, 2 mi N of Glenarm
Measured
0.75 in hail
Reported by
Public
Coordinates
39.649, -89.650

Flash Flood, Sangamon

When
May 14, 3:35 PM CST to 6:35 PM CST
Where
Sangamon County, 1.38 mi S of Bradfordton to 2.16 mi SSW of Archer
Cause
Heavy Rain
Property damage
$2,000
Reported by
CoCoRaHS
Coordinates
39.800, -89.730

Numerous neighborhood intersections were flooded.

Hail, Sangamon

When
May 14, 3:36 PM CST to 3:41 PM CST
Where
Sangamon County, 2 mi N of Glenarm
Measured
1 in hail
Reported by
Public
Coordinates
39.649, -89.650

Thunderstorm Wind, Sangamon

When
May 14, 3:40 PM CST to 3:45 PM CST
Where
Sangamon County, 1 mi W of Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.580, -89.599

A few tree branches were blown down and two power poles were leaning to the south.

Thunderstorm Wind, Sangamon

When
May 14, 3:40 PM CST to 3:45 PM CST
Where
Sangamon County, 0.96 mi NE of Pawnee
Measured
52 kt (60 mph) estimated gust
Reported by
Mesonet
Coordinates
39.591, -89.570

A couple large power poles were leaning on Route 104 near Pawnee.

Hail, Sangamon

When
May 14, 3:42 PM CST to 3:47 PM CST
Where
Sangamon County, Pawnee
Measured
1.5 in hail
Reported by
Public
Coordinates
39.580, -89.580

Hail, Sangamon

When
May 14, 3:43 PM CST to 3:48 PM CST
Where
Sangamon County, 1 mi W of Pawnee
Measured
0.75 in hail
Reported by
Public
Coordinates
39.580, -89.599

Hail, Christian

When
May 14, 4:25 PM CST to 4:30 PM CST
Where
Christian County, 3 mi NE of Harvel
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.381, -89.490

Hail, Christian

When
May 14, 4:32 PM CST to 4:37 PM CST
Where
Christian County, 2 mi NE of Harvel
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.370, -89.504

Hail, Morgan

When
May 14, 5:20 PM CST to 5:25 PM CST
Where
Morgan County, Franklin
Measured
0.75 in hail
Reported by
Public
Coordinates
39.620, -90.050

Hail, Sangamon

When
May 14, 5:49 PM CST to 5:54 PM CST
Where
Sangamon County, Divernon
Measured
1.5 in hail
Reported by
Public
Coordinates
39.570, -89.670

Flash Flood, Cass

When
May 14, 6:11 PM CST to 9:11 PM CST
Where
Cass County, 1.17 mi N of Ashland to 2.01 mi SW of Ashland
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$3,000
Reported by
Public
Coordinates
39.897, -90.023

Numerous roads were flooded in Ashland.

Flash Flood, Sangamon

When
May 14, 6:29 PM CST to 9:29 PM CST
Where
Sangamon County, 1.6 mi SW of (Spi)springfield Arp to 0.84 mi SSW of Jerome
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
39.837, -89.705

Several viaducts and roads were flooded in Springfield.

Flash Flood, Cass

When
May 14, 6:30 PM CST to 9:30 PM CST
Where
Cass County, 0.68 mi E of Gurney to 2.35 mi S of Gurney
Cause
Heavy Rain
Property damage
$4,000
Crop damage
$2,000
Reported by
Law Enforcement
Coordinates
39.919, -90.067

Water was flowing across parts of Route 125 near Newmansville Road.

Flash Flood, Sangamon

When
May 14, 6:30 PM CST to 9:30 PM CST
Where
Sangamon County, 2.1 mi E of Auburn to 0.64 mi SW of Divernon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
39.581, -89.711

A vehicle was stalled in high water west of Divernon.

Hail, Christian

When
May 14, 6:37 PM CST to 6:42 PM CST
Where
Christian County, 0.87 mi NE of Harvel
Measured
1 in hail
Reported by
Public
Coordinates
39.360, -89.520

Flash Flood, Christian

When
May 14, 7:33 PM CST to 10:33 PM CST
Where
Christian County, 2.22 mi NW of Morrisonville to 0.61 mi SW of Morrisonville
Cause
Heavy Rain
Property damage
$3,000
Crop damage
$1,000
Reported by
CoCoRaHS
Coordinates
39.441, -89.501

Several roads were underwater in Morrisonville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093728, 1093740, 1093729, 1093730, 1093731, 1095084, 1093732, 1093741, 1093742, 1093739, 1093733, 1093734, 1093735, 1093736, 1093737, 1095085, 1095086, 1095087, 1095088, 1093738, 1095089.